News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Can't sleep from scratching


 emilytyerman - Thu Nov 12, 2009 5:06 pm

About 3 months ago, after suffering from the flu, I began to develop really itchy red spots on my hands and my wrists. This then began to spread across my arms and torso. Initially it was diagnosed as a post viral rash, however when it got worse I went back to the doctor who diagnosed an allergic reaction. After taking anti-histamines for over a month with the spots only increasing in number and resulting in me being unable to sleep at night due to itchiness I returned to the doctor. This time I was diagnosed with scabies despite having suffered for months and nobody else who I live with or share a bed with suffering. After receiving treatment for scabies the itchiness and spots have not gone away and have got worse if anything. The rash now spreads from my finger tips, up to my collar bone (not my face) and down to my knees. I have also started to develop inexplicable bruising (possibly unrelated). Being diagnosed with scabies meant I had to be off work (as I am a primary school teacher). Obviously I do not want to pass a contagious condition to the children, however I also do not want to take time off without cause. I cannot think of what else it could be, and obviously my doctor can't either. The lack of sleep is driving me mad.

Can you help?
 Dr.M.jagesh kamath - Tue Nov 24, 2009 11:02 pm

User avatar Hello,It is not unusual to continue with itching even after the scabies mites are dead and you are not infectious.This is known as delayed hypersensitivity reaction in which the dead mites incite an immune response.These symptoms could be well controlled by oral antihistamine and external application of steroid for a short course.Severe types may need oral steroids ans also to rule out other causes of generalised itching like prurigo and dermatitis herpetiformis etc.My impression is that you would recover soon.Do consult and discuss with your doctor.Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here